Illinois, 2025

Flash Flood in Illinois, July 30, 2025

July 30, 2025 · NWS DVN · 1 event in 1 county or zone

On the evening of July 30th, thunderstorms produced heavy rainfall of 2 to 3 inches across Bureau County. This heavy rain led to flash flooding in the town of Ladd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

On the evening of July 30th, thunderstorms produced heavy rainfall of 2 to 3 inches across Bureau County. This heavy rain led to flash flooding in the town of Ladd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 30, 5:46 PM CST, 1 hour 17 minutes earlier. Its key messages:

  • Scattered showers and thunderstorms remain possible this afternoon and evening (30-70% chance). Lightning and locally heavy rainfall are the primary concerns with this activity.
  • River rises will continue across the area from previous heavy rainfall. Additional rainfall amounts of a 0.50 to 1.0 inch are possible through tonight, mainly east of the Mississippi River.
  • Very high confidence on less humid and cooler conditions late this week and over the weekend.
Area forecast discussion, Jul 30, 5:46 PM CST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
646 PM CDT Wed Jul 30 2025

.KEY MESSAGES...

- Scattered showers and thunderstorms remain possible this
  afternoon and evening (30-70% chance). Lightning and locally
  heavy rainfall are the primary concerns with this activity.

- River rises will continue across the area from previous heavy
  rainfall. Additional rainfall amounts of a 0.50 to 1.0 inch
  are possible through tonight, mainly east of the Mississippi
  River.

- Very high confidence on less humid and cooler conditions late
  this week and over the weekend.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 230 PM CDT Wed Jul 30 2025

Current Conditions and Synoptic Pattern: Water vapor and upper
air analysis continues to show the upper level ridge beginning
to shift south into the southern plains. A mesoscale convective
vortex (MCV) from this morning's cluster of storms was now
moving into the western CWA and will likely be the focus for
afternoon and evening redevelopment of showers and perhaps a
thunderstorm. Instability, however, was quite low with only
100-250 J/kg of ML CAPE with the exception of the far south CWA
where values had increased to around 1000 J/kg. The higher PW
values were also beginning to shift east of the area, but
1.6-1.8 inches was still prevalent across the region. While
some breaks in the clouds have occurred, temps were generally in
the middle to upper 70s.

This Afternoon through Tonight: Expectations are for an overall
increase in scattered showers through the afternoon and evening
as the MCV moves through. Given low instability levels, a few
thunderstorms could occur, but no severe weather is expected.
The highest pops will be centered east of the Mississippi River
through tonight per latest HREF guidance. Overall additional
rainfall amounts have come down from previous updates. However,
a few pockets of 0.5 to 1 inch could still occur given slow
storm motions. While river flooding remains, we think that any
additional flooding will be localized, and we have cancelled
the Flood Watch early. Behind the MCV and associated frontal
boundary, northerly winds and low clouds will develop tonight.

Thursday: An area of smoke currently across the Great Lakes
(where vis is 3-5 miles) may move down into the area during the
day. This can be seen in the HRRR near-surface smoke tool.
Concentrations look low at this time and have just gone with
hazy skies, but this will likely be refined with future
updates. Otherwise, HREF cloud cover probs suggest that partly
cloudy conditions and northeast winds will prevail, which will
likely keep highs in the 70s with lower dewpoints.

&&

.LONG TERM /THURSDAY THROUGH WEDNESDAY/...
Issued at 230 PM CDT Wed Jul 30 2025

Friday through the weekend: Ensembles continue to be in strong
agreement that a pattern change will occur with the upper level
high getting shunted farther southwest, with northwest flow
aloft developing over our area. This will allow for a much
cooler and drier air mass to continue to move into the area
Friday into the weekend. NBM high temp spreads are quite small
(2-4 deg) for the weekend. The ECMWF Shift of Tails tool is
showing a signal for anomalously cool highs/lows which leads to
high confidence in highs in the 70s and lows in the 50s. This
is 10 degrees below average for late July. There are actually a
few climate sites that are within three degrees from record low
temps Friday night into Saturday morning! This will be a welcome
change from the previous hot and humid conditions experienced
the last week.

Early next week: Ensemble cluster analysis does show some signs
of a weak precip signal as some energy could approach from the
northwest. However, pops thus far remain below 30 percent
Monday and Tuesday. A slight warming trend should occur as mid
level heights and thicknesses begin to rise.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 633 PM CDT Wed Jul 30 2025

A storm system continues to linger across eastern Iowa and
northwest Illinois with 00 UTC TAF issuance. MVFR to IFR
ceilings are in place at all TAF sites with potential for LIFR
through 12 UTC. Rain showers or a light mist/drizzle are
possible at all TAF sites through 06 UTC before coming to an end
from west to east. Ceilings will lift to VFR from west to east
by 18 UTC on Thursday. A significant change to the forecast will
be gusty north to northeast winds with gusts between 20 to 25
knots overnight. A brief lull in the winds are possible before
breezy conditions redevelop after 15 UTC with the potential for
gusts up to 20 knots.

&&

.HYDROLOGY...
Issued at 1142 AM CDT Wed Jul 30 2025

An additional 1-3 inches of rain has fallen in the headwaters and
within several river basins across the hydrologic service area (HSA)
over the past 24 hours. This rain combined with previous day's
rainfall totals has resulted in more rises on most tributary rivers.
The morning forecasts from the North Central River Forecast
Center has prompted new river flood warnings and flood watches
for several points along the Cedar, Iowa, Skunk, Wapsipinicon,
and the mainstem Mississippi downstream of Keithsburg. Since the
Cedar River at Vinton has not responded yet to recent rainfall,
have decided to hold off on issuing a river flood watch for now
but will need to monitor through the evening for any updates.

The height and timing of the crests on the rivers will be largely
dependent on how quickly and how much runoff goes into the rivers.
In addition, another 0.5-1.5" of QPF is forecast in the next 24 hrs
which if verifies, could bring faster rises and higher crests to the
tribs.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...None.
IL...None.
MO...None.

&&

SHORT TERM...Burchfield
LONG TERM...Burchfield
AVIATION...Cousins
HYDROLOGY...Gross
Hazardous weather outlook, Jul 30, 12:50 PM CST, 6 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
150 PM CDT Wed Jul 30 2025

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-311900-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
150 PM CDT Wed Jul 30 2025

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Additional scattered showers and thunderstorms could still occur
through tonight, especially east of the Mississippi River.
Lightning and heavy rainfall are the main potential hazards.

Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

River flooding will likely continue on Thursday from previous
heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Jul 30, 2:59 PM CST, 4 hours 4 minutes before
Special Weather Statement
National Weather Service Quad Cities IA IL
359 PM CDT Wed Jul 30 2025

IAZ054-066>068-078-089-ILZ001-002-007-009-015>018-024>026-310000-
Jackson-Clinton-Muscatine-Scott-Louisa-Des Moines-Jo Daviess-
Stephenson-Carroll-Whiteside-Rock Island-Henry IL-Bureau-Putnam-
Mercer-Henderson-Warren-
Including the cities of Maquoketa, Clinton, Muscatine, Davenport,
Bettendorf, Wapello, Burlington, Galena, Freeport, Mount Carroll,
Sterling, Moline, Rock Island, Geneseo, Princeton, Hennepin,
Aledo, Oquawka, and Monmouth
359 PM CDT Wed Jul 30 2025

...Funnel clouds are possible late this afternoon into this
evening...

Conditions are favorable for the development of funnel clouds late
this afternoon into this evneing. These funnel clouds rarely
reach the ground. If you see a funnel cloud or tornado, seek
shelter indoors and then contact your local law enforcement agency
for relay to the National Weather Service.

DC
Special weather statement, Jul 30, 3:01 PM CST, 4 hours 2 minutes before
Special Weather Statement...CORRECTED
National Weather Service Quad Cities IA IL
401 PM CDT Wed Jul 30 2025

IAZ054-066>068-078-089-ILZ001-002-007-009-015>018-024>026-310000-
Jackson-Clinton-Muscatine-Scott-Louisa-Des Moines-Jo Daviess-
Stephenson-Carroll-Whiteside-Rock Island-Henry IL-Bureau-Putnam-
Mercer-Henderson-Warren-
Including the cities of Maquoketa, Clinton, Muscatine, Davenport,
Bettendorf, Wapello, Burlington, Galena, Freeport, Mount Carroll,
Sterling, Moline, Rock Island, Geneseo, Princeton, Hennepin,
Aledo, Oquawka, and Monmouth
401 PM CDT Wed Jul 30 2025

...Funnel clouds are possible late this afternoon into this
evening...

Conditions are favorable for the development of funnel clouds late
this afternoon into this evening. These funnel clouds rarely
reach the ground. If you see a funnel cloud or tornado, seek
shelter indoors and then contact your local law enforcement agency
for relay to the National Weather Service.

DC
Local storm report, Jul 30, 3:31 PM CST, 3 hours 32 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
431 PM CDT Wed Jul 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     Rain             Carthage                40.41N 91.13W
07/30/2025  M1.60 Inch       Hancock            IL   Trained Spotter

            12 hour rainfall total.

&&

DC
Special weather statement, Jul 30, 7:01 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
801 PM CDT Wed Jul 30 2025

ILZ017-018-310230-
Bureau IL-Putnam IL-
801 PM CDT Wed Jul 30 2025

...A line of heavy rain will impact portions of southeastern Bureau
and Putnam Counties through 930 PM CDT...

At 801 PM CDT, Doppler radar was tracking line of heavy rain along a
line extending from near Dalzell to 7 miles east of Bradford.
Movement was east at 15 mph.

HAZARD...Minor flooding.

SOURCE...Radar indicated.

IMPACT...Slowing or redirecting of traffic due to ponding or flowing
         water. Closure of waterfront access due to flooding.

Locations impacted include...
Princeton, Hennepin, Spring Valley, DePue, Granville, Ladd, Tiskilwa,
Dalzell, Bureau Junction, McNabb, Putnam, Mark, Cherry, Malden,
Seatonville, Magnolia, Standard, Milo, Arlington, and Dover.

This includes the following highways...
 Interstate 80 in Illinois between mile markers 56 and 72.
 Interstate 180 between mile markers 1 and 13.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is occurring and may lead to localized flooding.
Do not drive your vehicle through flooded roadways.

If the heavy rain continues, a flash flood warning may be needed.

&&

LAT...LON 4110 8936 4112 8934 4115 8933 4115 8952
      4122 8964 4123 8964 4123 8966 4127 8973
      4154 8923 4152 8917 4110 8916
TIME...MOT...LOC 0101Z 290DEG 11KT 4139 8916 4118 8952

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

DC

The radar

The Chicago radar (KLOT), 98 km away, was scanning. The volume nearest the first event began at 01:03 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Bureau

When
July 30, 7:03 PM CST to 10:20 PM CST
Where
Bureau County, Ladd to 0.19 mi S of Ladd
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.380, -89.220

A trained spotter reported flash flooding in low-lying areas and alley ways within the town of Ladd. The spotter measured 2.5 inches of rainfall since 630 PM this evening.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1282218.